MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H08
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 02/19/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Thrombosis is a known and anticipated complication with these types of procedures and is noted in the device labeling.Therefore, it was determined that the reported thrombus formation was an anticipated procedural complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00478, 3005168196-2017-00479, 3005168196-2017-00481.The device was implanted into the patient.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery-posterior communicating artery (ica-pcom) using penumbra smart coils (smart coils).During the procedure, there was mild thrombus formation in the inferior temporal middle cerebral artery (mca) branch.The thrombus resolved on its own on the same day and no action was taken.The thrombus formation was adjudicated to be an adverse event with a probable relationship to the procedure and disease state and a possible relationship to the smart coil system.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6442661
Report Number3005168196-2017-00480
Device Sequence Number16404653
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date05/18/2021
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF69386
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2017
Initial Report FDA Received Date03/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age79 YR